Alert archive / Texas / Flash Flood Warnings in 2017
Flash Flood Warning 42, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at Jun 27, 2017, 1:40 PM CDT for Jefferson County, Orange County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2017, 1:40 PM CDT (18:40 UTC)
- Expired
- Jun 27, 2017, 4:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jefferson County, TX, Orange County, TX
The radar
The Lake Charles radar (KLCH), 80 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 2:00 PM CDT | FLASH FLOOD | Beaumont, TX | PUBLIC SUBMITTED VIDEO OF STREET FLOODING ALONG PORTER AND BROOKLYN ON THE SOUTH END OF BEAUMONT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.7 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 869 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 705 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
385 WGUS54 KLCH 271840 FFWLCH TXC245-361-272145- /O.NEW.KLCH.FF.W.0042.170627T1840Z-170627T2145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Lake Charles LA 140 PM CDT TUE JUN 27 2017 The National Weather Service in Lake Charles has issued a * Flash Flood Warning for... Northeastern Jefferson County in southeastern Texas... Southwestern Orange County in southeastern Texas... * Until 445 PM CDT * At 139 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to three inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Beaumont, Port Arthur, Nederland, Port Neches, Vidor, Central Gardens and Rose City. Additional rainfall amounts of two to three are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3014 9391 2997 9391 2996 9424 3014 9425 $$ Jones
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 12:30 PM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, Jun 27, 12:30 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service Lake Charles LA 1230 PM CDT Tue Jun 27 2017 .DISCUSSION... 18Z TAFS && .AVIATION... Scattered to numerous showers and thunderstorms expected again this afternoon as an upper weakness over the area will serve to enhance lift. Convection will wane by late this evening with the loss of diurnal heating. Light and variable winds with VFR conditions will prevail overnight and into early Wednesday with another round of convection expected to begin by late morning Wednesday. Jones && .PREV DISCUSSION... /issued 1054 AM CDT Tue Jun 27 2017/ DISCUSSION... Weather map showing mainly easterly flow over the area. Radar show showers and thunderstorms continuing over the coastal waters into coastal SE TX/SW LA with a few showers forming inland. Minor updates to qpf and chances of showers and thunderstorms this morning and afternoon, but otherwise mainly on track with having the best chances over SE TX/SW LA. DML PREV DISCUSSION... /issued 551 AM CDT Tue Jun 27 2017/ DISCUSSION... For the 06/27/17 1200 UTC TAF package. AVIATION... VFR has prevailed through the overnight period amid light SFC winds and underneath extensive mid/upper level cloud cover. KBPT has recently reported an MVFR CIG. Believe this to be temporary, but will continue to monitor OBS. VFR is forecast to continue to prevail through the forecast period, though once again convection is expected to affect locations primarily along/S of I-10 as a shortwave trof currently translating through Central TX digs into the NW Gulf. Light E to SE SFC winds are expected, though direction/magnitude will vary near convection and associated outflows. 13 PREV DISCUSSION... /issued 437 AM CDT Tue Jun 27 2017/ SYNOPSIS... KLCH 88D shows widespread showers over the coastal waters early this morning, with just some isltd storms beyond 60 NM. This activity was occurring along and south of a weak stationary sfc boundary and aided by a shortwave trough aloft over the northwest Gulf coast. LAPS precip water analysis shows deep tropical moisture in place mainly along and south of I-10 with PW in excess of 2 inches, while lower values are north and east of the area. This corresponds well to 00Z sounding data as well with KLCH near 2 inches, KLIX at 1.6 inches, KSHV at 1.4 inches and KJAN around an inch. 24 DISCUSSION... What's left of the weak frontal boundary will linger near the coast today then dissipate tonight into Wednesday. Sfc high pres settling just off the southeast US coast will ridge westward, allowing a warm and moist southeasterly flow to become established through early next week. For today, the combination of the sfc boundary and the disturbance aloft, along with additional interactions from outflow boundaries, will allow for sctd showers and tstms again. The highest chcs are expected over southeast TX, tapering to a slgt chc acrs central LA. Given the anomalously high moisture content over the area, some storms will be capable of producing heavy rainfall and intense rain rates, and with slow storm movement this could result to localized flooding problems, especially in urban areas and locations prone to poor drainage. Abv normal rain chcs will continue Wednesday through Friday AVIATION...04as lower pres in the mid and upper levels lingers over the northwest Gulf coast. Precip water values will remain near or even abv 2 inches near the coast (from 2 to nearly 3 std dev abv normal), and this deep moisture will gradually spread back northward as the weakness aloft becomes sheared acrs the northern Gulf coast later this week. Heavy downpours and localized flooding could again pose some potential problems in a few locations. Rain chcs will finally begin to subside by the weekend as the subtropical ridge builds west and brings drier air aloft. While some isltd showers will be possible with daytime heating, expect convection will be minimal so kept POPs "silent" at 14 percent or lower late in the weekend through early next week. Daytime temperatures will run slightly below normal (in the middle to upper 80s) the next few days thanks to extensive cloud cover and showers. Highs will trend warmer over the weekend into early next week as the area begins to see fewer showers and a little more sun. Overnight lows are expected to remain near seasonal normals. 24 MARINE... Easterly winds will shift more southeasterly by tonight as the weak frontal boundary washes out and ridging builds west along the Gulf coast. A disturbance will meander over the northwest Gulf region the next few days, interacting with the abundant tropical moisture over the area to produce abv normal shower and thunderstorm chances. Winds and seas will be locally higher near tstms. A generally moderate onshore flow will persist through the weekend with periods of elevated winds and seas that could result in possible exercise caution conditions at times. 24 && .PRELIMINARY POINT TEMPS/POPS... AEX 70 88 72 86 / 20 40 20 50 LCH 74 87 75 86 / 30 50 50 50 LFT 72 86 74 85 / 30 50 40 50 BPT 74 86 75 87 / 30 50 50 50 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...None. TX...None. GM...None. && AVIATION...66
Hazardous weather outlook, Jun 27, 5:20 AM CDT, 8 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 520 AM CDT Tue Jun 27 2017 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 281030- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron- East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper- Northern Newton-Southern Jasper-Southern Newton- 520 AM CDT Tue Jun 27 2017 This Hazardous Weather Outlook is for portions of central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana, and southeast Texas. .DAY ONE...Today and Tonight Scattered showers and thunderstorms will develop across the area this morning and continue through early evening. Shower coverage is expected to be greatest across southeast Texas into far western Louisiana. Some storms will be capable of producing heavy rainfall with intense rain rates, and this could result in localized flooding problems, especially in urban areas and locations prone to poor drainage. Additional hazards with storms will be frequent cloud to ground lightning and brief gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered to numerous showers and thunderstorms can be expected each day Wednesday through Friday, with chances decreasing by the weekend. The main hazards associated with activity the next few days will be heavy rainfall and localized flooding, along with frequent cloud to ground lightning and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. GMZ430-432-435-450-452-455-470-472-475-281030- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM- Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 520 AM CDT Tue Jun 27 2017 This Hazardous Weather Outlook is for portions of Gulf of Mexico. .DAY ONE...Today and Tonight Scattered to numerous showers and thunderstorms can be expected through tonight. Shower coverage will diminish some during the day, then increase again this evening into the overnight hours. Heavy rainfall reducing visibility to less than one mile and frequent cloud to water lightning will be possible with the stronger storms, along with locally higher winds and seas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered to numerous showers and thunderstorms can be expected Wednesday through Friday, with chances decreasing by the weekend. Brief heavy rainfall reducing visibility to less than one mile and frequent cloud to water lightning will be possible with the stronger storms, along with locally higher winds and seas. A generally moderate onshore flow will persist through the weekend with periods of elevated winds and seas that could result in possible exercise caution conditions at times. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. 24
In the hours before
Special weather statement, Jun 27, 12:29 PM CDT, 1 hour 11 minutes before
Special Weather Statement National Weather Service Lake Charles LA 1229 PM CDT Tue Jun 27 2017 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 280130- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron- East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper- Northern Newton-Southern Jasper-Southern Newton- Including the cities of Fort Polk, Pickering, Leesville, Slagle, Alexandria, Pineville, Effie, Marksville, Bunkie, Cottonport, Simmesport, Mansura, Bundick Lake, De Ridder, Fields, Oretta, Oakdale, Kinder, Ville Platte, Beaver, St. Landry, Mamou, Reddell, Lawtell, Opelousas, Eunice, Lake Charles, Sulphur, Hathaway, Jennings, Topsy, Roanoke, Welsh, Lake Arthur, Crowley, Rayne, Branch, Church Point, Richard, Lafayette, Breaux Bridge, Cade, St. Martinville, Abbeville, Intracoastal City, Meaux, Forked Island, Kaplan, New Iberia, Morgan City, Burns Point, Centerville, Franklin, Patterson, Berwick, Bayou Vista, Stephensville, Hackberry, Johnson Bayou, Grand Lake, Klondike, Cameron, Creole, Grand Chenier, Rutherford Beach, Town Bluff, Fred, Hillister, Ivanhoe, Spurger, Warren, Woodville, Lumberton, Silsbee, Beaumont, Sabine Pass, Sea Rim State Park, Orange, Vidor, Bridge City, Holly Springs, Jasper, Kirbyville, Magnolia Springs, Mt. Union, Roganville, Burkeville, Farrsville, Jamestown, Newton, Wiergate, Bleakwood, Call, Gist, Buna, Evadale, and Deweyville 1229 PM CDT Tue Jun 27 2017 ...Tropical Funnel Clouds Possible... A very moist and unstable tropical airmass is in place across the area. Meanwhile...the vertical wind profile over the area is light and variable. These conditions are favorable for the development of tropical funnel clouds...especially where rain cooled boundaries...known as outflow boundaries...and the seabreeze collide. These tropical funnel clouds are usually short-lived and do not reach the ground. If the funnel cloud becomes more severe and reaches the ground...minor damage may occur...and a tornado warning will likely be issued. Stay tuned for later statements and updates on this weather situation. 66
The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 1:22 PM CDT | Areal Flood Advisory | LCH | Jefferson | 113 min |
Nearby
Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.